Alert archive / Alabama / Winter Storm Watches in 2008
Winter Storm Watch 2, NWS Birmingham, AL
NWS Birmingham, AL issued this winter storm watch at Mar 7, 2008, 4:21 AM CST for 8 counties in Alabama. It took effect at Mar 7, 2008, 6:00 PM CST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 7, 2008, 4:21 AM CST (10:21 UTC)
- In effect from
- Mar 7, 2008, 6:00 PM CST
- Expired
- Mar 7, 2008, 12:13 PM CST
- In force
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Cherokee County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 94 km from the middle of the area, began a volume at 10:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2855 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this winter storm watch went out at Mar 6, 11:57 PM CST, 4 hours 24 minutes earlier.
Area forecast discussion, Mar 6, 11:57 PM CST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1157 PM CST THU MAR 6 2008 .UPDATE...AVIATION DISCUSSION HAS BEEN UPDATED. && .DISCUSSION... LATEST SATELLITE FOG PRODUCT AND SURFACE OBS SHOW THE CLOUDS INCREASING RAPIDLY FROM THE SOUTHWEST. CEILINGS HAVE ENTERED AREAS AS FAR NORTH AS TROY...PRATTVILLE...LIVINGSTON WITH HIGHER CLOUDS NORTH. COASTAL RADARS ARE BEGINNING TO SHOW GOOD RETURNS ACROSS SOUTHERN MISSISSIPPI AND LOUISIANA. LARGE AREA OF THUNDERSTORMS POISED OFFSHORE FROM THE UPPER TEXAS COAST TO CENTRAL FLORIDA. 03Z TEMPS RANGING FROM THE UPPER 40S TO THE UPPER 50S AREAWIDE. FOR TONIGHT...INCREASED CLOUD COVER QUITE A BIT AND INCREASED THE SPEED AT WHICH IT BECOMES CLOUDY. BASICALLY ADJUSTED EVER SENSIBLE WEATHER FIELD...BUT OVERALL FORECAST REMAINS UNBLEMISHED. EXPECT RAIN TO MOVE IN OVERNIGHT AND COVER MUCH OF CENTRAL ALABAMA BY DAYBREAK. TRACK OF FIRST WAVE ALONG THE FRONT MAY ALLOW A VERY BRIEF PERIOD WHERE INSTABILITY/SHEAR COMBINE TO PRODUCE STRONG TO SEVERE STORMS. BUT THIS WILL BE LIMITED IN SCOPE MAINLY TO FAR SOUTHEASTERN LOCATIONS NEAR PIKE AN BARBOUR COUNTIES FRIDAY MORNING AND POSSIBLY AGAIN FRIDAY AFTERNOON. 21Z SREF/00Z NAM/00Z GFS IN MUCH BETTER AGREEMENT ON THE SURFACE LOW/WAVES TRACK DURING THE NEXT 36 HOURS. ALL THESE MODELS FAVOR A SOUTHERN TRACK ACROSS SOUTH CENTRAL ALABAMA. NAM ALSO HAS MUCH MORE MOISTURE TO WORK WITH AS THE COLD AIR INVADES THE AREA JUST AFTER 00Z. MADE SOME ADJUSTMENTS TO THE WEATHER FOR FRIDAY NIGHT AS SOME SNOW MAY BE POSSIBLE RIGHT AFTER 00Z. NAM SOUNDINGS INDICATE DEEPER MOISTURE INTO THE CRYSTAL GROWTH REGION WHILE UPPER LIFT IS STILL PRESENT. ADDITIONALLY...LOWER LAYER PROFILE WOULD SUPPORT SHOWERY ACTIVITY. WITH ALL THIS SAID...NO NEED FOR ANY WATCHES AT THIS POINT...BECAUSE IF ANYTHING ACCUMULATES...IT WILL BE BELOW WARNING CRITERIA. DO EXPECT THE POSSIBILITY OF A DUSTING AS FAR SOUTH AS I-20...SOME FLURRIES AS FAR SOUTH AS PRATTVILLE...AND POTENTIAL HALF INCH OR SO NEAR LAMAR/MARION/AND WINSTON COUNTIES. GROUND CONDITIONS HAVE BEEN WARM THE LAST FEW DAYS...AND IF ANYTHING STICKS IN THE NORTHWEST...IT WOULD BE MAINLY ON ELEVATED AND GRASSY SURFACES. 75/LINHARES && .AVIATION...06Z TAF DISCUSSION. RAIN IS QUICKLY MOVING IN FROM THE SOUTH AND WILL AFFECT ALL TAF SITES THROUGH THE DAY FRIDAY. THUNDERSTORMS COULD MOVE NEAR MGM AND TOI. EXPECT CEILINGS TO MOSTLY HOVER AROUND THE MVFR RANGE ALTHOUGH MODELS CONTINUE TO SHOW A BRIEF POSSIBILITY OF IFR CLOSER TO SUNRISE. ANOTHER CONCERN WILL BE THE POSSIBILITY OF WIND SHEAR ESPECIALLY ACROSS MGM AND TOI. THIS FORECAST PACKAGE WONT BE DEALING WITH THE SNOW JUST YET AS MOST OF IT WILL BEGIN TO AFFECT CENTRAL ALABAMA AFTER 06Z. SO...STAY TUNED. 10/ARM && .BMX WATCHES/WARNINGS/ADVISORIES... AL...NONE. &&
Hazardous weather outlook, Mar 6, 10:44 PM CST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1044 PM CST THU MAR 6 2008 ALZ011>015-017>050-071230- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1044 PM CST THU MAR 6 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE FRIDAY MORNING AND EARLY AFTERNOON SOUTH OF A LINE FROM BILLINGSLEY TO ALEXANDER CITY TO WEDOWEE. A STORM SYSTEM WILL DEVELOP IN THE NORTH CENTRAL GULF OF MEXICO DURING THE DAY ON FRIDAY AND MOVE NORTHEASTWARD TOWARD THE ATLANTIC COAST. AHEAD OF THE SURFACE LOW...INSTABILITIES WILL BE STRONG ENOUGH ACROSS THE SOUTHEASTERN COUNTIES TO SUSTAIN A FEW THUNDERSTORMS. THE MAIN THREATS WILL BE MARGINALLY SEVERE WIND GUST...ALTHOUGH AN ISOLATED TORNADO CAN NOT BE RULED OUT DUE TO THE STRONG WIND SHEAR IN PLACE. AS THE SURFACE LOW MOVES TO THE NORTHEAST...THERE IS A CHANCE OF SNOW ACROSS THE MAJORITY OF CENTRAL ALABAMA...FRIDAY EVENING INTO EARLY SATURDAY MORNING. WHILE THE EXACT TRACK OF THE SURFACE LOW IS STILL UNCERTAIN...THERE DOES APPEAR TO BE ENOUGH RESIDUAL MOISTURE AND SUFFICIENTLY COLD AIR WORKING IN FROM THE NORTHWEST TO PRODUCE A FEW HOURS OF INTERMITTENT LIGHT SNOW OR SNOW SHOWERS... PRIMARILY ALONG AND NORTH OF INTERSTATE 20. MOST AREAS WILL SEE LITTLE TO NO SNOW ACCUMULATION...BUT THE POSSIBILITY OF UP TO AN INCH OF SNOW EXIST FOR FAR NORTHWEST AREAS NEAR LAMAR...MARION...AND WINSTON COUNTIES. BETWEEN INTERSTATE 20 AND THE INTERSTATE 85/HIGHWAY 80 CORRIDOR...ANY LINGERING RAIN SHOWERS MAY MIX WITH OR CHANGE TO SNOW FOR A BRIEF PERIOD OF TIME BEFORE SUNRISE. STAY TUNED FOR MORE DETAILS. AS THE STORM SYSTEM LIFTS OUT OF THE AREA SATURDAY...NORTH WINDS WITH SUSTAINED WIND SPEEDS OF 15 MPH AND GUSTS TO 25 MPH WILL BE POSSIBLE DURING THE DAY. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME. 75/LINHARES
In the hours before
Special weather statement, Mar 7, 1:34 AM CST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 134 AM CST FRI MAR 7 2008 ALZ029-070800- RANDOLPH- 134 AM CST FRI MAR 7 2008 ...SIGNIFICANT WEATHER ALERT FOR RANDOLPH COUNTY UNTIL 200 AM CST... AT 130 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR WELCH...OR NEAR STROUD...MOVING NORTH AT 45 MPH. PEA SIZE HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ROCK MILLS. BIG SPRINGS. GRAHAM. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 7, 1:11 AM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 19 min |
| Mar 7, 1:13 AM CST | Severe Thunderstorm Warning | BMX | Chambers | 32 min |
| Mar 7, 1:26 AM CST | Severe Thunderstorm Warning | BMX | Clay, Randolph | 34 min |
| Mar 7, 4:36 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 26 more | 2 hr |
| Mar 7, 12:13 PM CST | Heavy Snow Warning | BMX | Blount, Cherokee, Etowah, Fayette, Lamar, Marion and 2 more | 15 hr |
| Mar 7, 12:13 PM CST | Snow Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 22 hr |
Nearby
Winter Storm Watches in Alabama, 2008Every winter storm watch in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.